Alert archive / Kansas / Tornado Warnings in 2010
Tornado Warning 9, NWS Wichita, KS
NWS Wichita, KS issued this tornado warning at May 12, 2010, 3:23 PM CDT for Harvey County, McPherson County, Reno County, Kansas. It was in force for 37 min. 3 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 12, 2010, 3:23 PM CDT (20:23 UTC)
- Expired
- May 12, 2010, 4:00 PM CDT
- In force
- 37 min
- Issued by
- NWS Wichita, KS
- Area
- Storm-based polygon
Counties Harvey County, KS, McPherson County, KS, Reno County, KS
The radar
The Wichita radar (KICT), 68 km from the middle of the area, began a volume at 20:26 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 12, 3:23 PM CDT | FUNNEL CLOUD | E Hutchinson Airport, KS | FUNNEL CLOUD 1 WEST OF AIRPORT. |
| May 12, 3:34 PM CDT | HAIL 1 | 5 Sw Inman, KS | |
| May 12, 3:52 PM CDT | TORNADO | 6 E Inman, KS | TORNADO ON GROUND. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this tornado warning; the first came 29 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 12, 2:41 PM CDT | Tornado Watch | SPC | 7 hr |
The nearest sounding before it
Lamont, OK (KLMN), launched 12:00Z, 8.4 hours before the alert went out and 175 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2005 J/kg
- Mixed-layer CIN
- -234 J/kg
- Mixed-layer LCL
- 727 m above ground
- 0-6 km bulk shear
- 55 kt
- 0-1 km storm-relative helicity
- 406 m²/s²
- 0-3 km storm-relative helicity
- 388 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
114
WFUS53 KICT 122023
TORICT
KSC079-113-155-122100-
/O.NEW.KICT.TO.W.0009.100512T2023Z-100512T2100Z/
BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE WICHITA KS
323 PM CDT WED MAY 12 2010
THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A
* TORNADO WARNING FOR...
NORTHWESTERN HARVEY COUNTY IN SOUTH CENTRAL KANSAS...
SOUTHWESTERN MCPHERSON COUNTY IN CENTRAL KANSAS...
NORTHEASTERN RENO COUNTY IN SOUTH CENTRAL KANSAS...
* UNTIL 400 PM CDT
* AT 321 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
TRACKING A SEVERE THUNDERSTORM CAPABLE OF PRODUCING A TORNADO. THIS
DANGEROUS STORM WAS LOCATED NEAR HUTCHINSON...AND MOVING NORTHEAST
AT 50 MPH.
* LOCATIONS IMPACTED INCLUDE...
BUHLER AND INMAN.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TAKE COVER NOW. MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
STURDY BUILDING. AVOID WINDOWS. IF IN A MOBILE HOME...A VEHICLE OR
OUTDOORS...MOVE TO THE CLOSEST SUBSTANTIAL SHELTER AND PROTECT
YOURSELF FROM FLYING DEBRIS.
&&
LAT...LON 3817 9794 3817 9792 3819 9792 3834 9779
3816 9754 3799 9789 3810 9801
TIME...MOT...LOC 2023Z 219DEG 43KT 3811 9788
$$
BILLINGS2 follow-up statements
206
WWUS53 KICT 122029
SVSICT
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
329 PM CDT WED MAY 12 2010
KSC079-113-155-122100-
/O.CON.KICT.TO.W.0009.000000T0000Z-100512T2100Z/
MCPHERSON KS-HARVEY KS-RENO KS-
329 PM CDT WED MAY 12 2010
...A TORNADO WARNING REMAINS IN EFFECT FOR NORTHEASTERN RENO...
NORTHWESTERN HARVEY AND SOUTHWESTERN MCPHERSON COUNTIES UNTIL 400 PM
CDT...
AT 326 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING
A SEVERE THUNDERSTORM CAPABLE OF PRODUCING A TORNADO. THIS DANGEROUS
STORM WAS LOCATED NEAR BUHLER...OR 6 MILES NORTHEAST OF HUTCHINSON...
MOVING NORTHEAST AT 50 MPH.
LOCATIONS IMPACTED INCLUDE...
INMAN.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TAKE COVER NOW. MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
STURDY BUILDING. AVOID WINDOWS. IF IN A MOBILE HOME...A VEHICLE OR
OUTDOORS...MOVE TO THE CLOSEST SUBSTANTIAL SHELTER AND PROTECT
YOURSELF FROM FLYING DEBRIS.
&&
LAT...LON 3817 9794 3817 9792 3819 9792 3834 9779
3816 9754 3799 9789 3810 9801
TIME...MOT...LOC 2029Z 219DEG 43KT 3816 9782
$$
COOK466
WWUS53 KICT 122039
SVSICT
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
339 PM CDT WED MAY 12 2010
KSC079-155-122049-
/O.CAN.KICT.TO.W.0009.000000T0000Z-100512T2100Z/
HARVEY KS-RENO KS-
339 PM CDT WED MAY 12 2010
...THE TORNADO WARNING FOR NORTHEASTERN RENO AND NORTHWESTERN HARVEY
COUNTIES IS CANCELLED...
THE STORM WHICH PROMPTED THE WARNING HAS MOVED OUT OF THE WARNED
AREA.
LAT...LON 3829 9772 3821 9761 3817 9773 3817 9789
3834 9779
TIME...MOT...LOC 2039Z 219DEG 43KT 3825 9772
$$
KSC113-122100-
/O.CON.KICT.TO.W.0009.000000T0000Z-100512T2100Z/
MCPHERSON KS-
339 PM CDT WED MAY 12 2010
...A TORNADO WARNING REMAINS IN EFFECT FOR SOUTH CENTRAL MCPHERSON
COUNTY UNTIL 400 PM CDT...
AT 335 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING
A SEVERE THUNDERSTORM CAPABLE OF PRODUCING A TORNADO. THIS DANGEROUS
STORM WAS LOCATED NEAR INMAN...OR 12 MILES SOUTHWEST OF MCPHERSON...
MOVING NORTHEAST AT 50 MPH.
LOCATIONS IMPACTED INCLUDE...
MAINLY RURAL AREAS OF SOUTHERN MCPHERSON COUNTY.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TAKE COVER NOW. MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
STURDY BUILDING. AVOID WINDOWS. IF IN A MOBILE HOME...A VEHICLE OR
OUTDOORS...MOVE TO THE CLOSEST SUBSTANTIAL SHELTER AND PROTECT
YOURSELF FROM FLYING DEBRIS.
&&
LAT...LON 3829 9772 3821 9761 3817 9773 3817 9789
3834 9779
TIME...MOT...LOC 2039Z 219DEG 43KT 3825 9772
$$
COOKWhat forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before this tornado warning went out at May 12, 3:18 PM CDT, 5 minutes earlier.
Area forecast discussion, May 12, 3:18 PM CDT, 5 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE WICHITA KS 318 PM CDT WED MAY 12 2010 .DISCUSSION... MAIN FORECAST CONCERN WILL BE CONVECTIVE EVOLUTION OVERNIGHT INTO THU MORNING. SYNOPSIS: STRONG SURFACE FRONT CURRENTLY EXTENDS FROM NEAR KSLN TO NEAR MEDICINE LODGE AND IS NOW STARTING TO VERY SLOWLY PUSH EAST. STRONG CONVERGENCE ALONG THIS FEATURE HAS FINALLY RESULTED IN RAPIDLY DEVELOPING STORMS OVER THE LAST HALF HOUR. IN THE UPPER LEVELS THE SHORTWAVE IS SITUATED OVER NORTHERN CO/WY AND IS PUSHING VERY SLOWLY EAST. A PV ANOMALY LOBE IS NOW ROTATING SOUTHWEST OF THE UPPER LOW OVER WESTERN NM. TONIGHT: BY 00Z EXPECTING STORMS TO BE ONGOING ALONG THE FRONT AS IT PROGRESSES SLOWLY EAST. NOT TOO SURE HOW MUCH IN THE WAY OF ISOLATED STORMS THERE WILL BE AND THUS FEEL MOST OF THE ACTIVITY WILL BE RIGHT ALONG THE FRONT. DEEP SHEAR VECTORS NEARLY PARALLEL TO THE FRONT WILL ONLY ADD TO THE LACK OF ISO CELLS THAT WOULD BE ABLE TO MOVE OFF THE BOUNDARY. WITH AN ABUNDANCE OF LOW LEVEL CAPE FEEL THE BEST TOR THREAT WOULD BE AS THE STORMS INITIALLY DEVELOP ALONG THE BOUNDARY...ESPECIALLY IF THEY CAN INGEST SOME LOW LEVEL VORTICITY ALONG THE FRONT. SO MAIN SEVERE THREAT WILL BE EXTREMELY LARGE HAIL AND FLOODING WITH THE THREAT OF LONGER TRACK TORS PRETTY LOW. ONE OF THE BIG CHANGES FROM YESTERDAY'S MODEL RUNS IS HOW FAR WEST THE FRONT ENDED UP. THIS WILL REDUCE THE CHANCES FOR SE KS TO EXPERIENCE SVR STORMS PRIOR TO 06Z...BUT WILL INCREASE THE CHANCE FOR THE ICT AREA TO EXPERIENCE A STORM EARLY THIS EVENING. THU-FRI: WILL GO WITH A SLIGHTLY SLOWER FRONTAL MOVEMENT SINCE THIS HAS BEEN THE TREND AND THUS BY 12Z THU THE FRONT WILL STILL BE LINGERING AROUND SE KS WHICH SOME CONVECTION PERSISTING ALONG IT. MEANWHILE MUCH DRIER AND COOLER AIR WILL FILTER-IN ACROSS CENTRAL AND SOUTH CENTRAL KS FOR THU. BY 06Z FRI THE PRECIP WILL BE SOUTHEAST OF THE FORECAST AREA AS WEAK SURFACE HIGH PRESSURE BUILDS INTO THE FORECAST AREA. SAT-WED: A WEAK SHORTWAVE IS EXPECTED TO LIFT OUT OF THE DESERT SW AND OUT INTO THE PLAINS BY LATE FRI NIGHT. AS THIS OCCURS MOISTURE WILL AGAIN SURGE NORTH AND WILL SPREAD PRECIP CHANCES ACROSS THE AREA FROM SW TO NE STARTING FRI NIGHT WITH MUCH OF THE AREA EXPECTED TO GET WET FOR SAT INTO SUN. GIVEN LACK OF UPPER WINDS AND WELL DEFINED INITIATING BOUNDARY...FEEL CONFIDENT A WIDESPREAD SEVERE EPISODE IS NOT ON TAP FOR THE WEEKEND. FEEL THE MAIN THREAT MAYBE FLOODING. BY MON BOTH THE GFS AND ECMWF AGREE ON LIFTING THE SHORTWAVE FAR ENOUGH EAST TO PUSH PRECIP OUT OF THE FORECAST. CONFIDENCE AFTER THE MON TIME FRAME DECREASES AS THE GFS AND ECMWF START TO VARY ON THEIR SOLUTION. FOR NOW WILL LEAVE PRECIP OUT AND WILL CONTINUE THE WARMING TREND AS SOME RETURN FLOW SETS UP ACROSS THE AREA. LAWSON && .AVIATION...18Z TAFS KRSL/KSLN/KHUT/KICT/KCNU COLD FRONT EXTENDS FROM KPTT TO KSLN. IT HAS BECOME QUASI- STATIONARY AT THIS TIME AND SHOULD BEGIN TO MOVE TONIGHT TO THE SOUTHEAST. FRONTOGENESIS INCREASING ALONG THE FRONT...MEANING THAT STORMS ARE BECOMING MORE LIKELY AS THE AFTERNOON PROGRESSES. KSLN-KRST ARE NOT IN THE TSRA THREAT. THEY WILL REMAIN AROUND 2SM BR WITH CIGS BETWEEN 003 AND 010 FEET WITH LIGHT RAIN AND DRIZZLE. GUIDANCE WANTS TO MOVE THIS OUT EARLIER TONIGHT...BUT THINK THIS WILL LAST UNTIL DAYBREAK. AS THE FRONT MOVES SOUTHEAST TONIGHT...THE REMAINING TAF SITES /KHUT/KICT/KCNU/ WILL EVENTUALLY EXPERIENCE THESE CONDITIONS. UNTIL THEN...THUNDERSTORMS INCREASING IN CHANCE THIS EVENING WITH LARGE HAIL...STRONG WINDS AND TORNADOES BEING A THREAT. RIGHT NOW...THERE IS ENOUGH UNCERTAINTY WHERE WE DID NOT PUT TSRA IN THE TAF...ONLY WENT WITH CB IN THE CLOUD FORECAST FOR NOW AND WILL UPDATE IS UNCERTAINTY DECREASES. KRC && .PRELIMINARY POINT TEMPS/POPS... WICHITA-KICT 45 65 47 73 / 60 20 10 10 HUTCHINSON 42 64 45 72 / 50 20 10 10 NEWTON 45 65 46 73 / 60 20 10 10 ELDORADO 47 65 47 73 / 80 30 10 10 WINFIELD-KWLD 49 65 48 73 / 70 30 10 10 RUSSELL 39 63 42 71 / 20 10 0 10 GREAT BEND 40 63 42 71 / 20 10 0 10 SALINA 41 65 46 72 / 40 10 10 10 MCPHERSON 42 65 45 72 / 50 20 10 10 COFFEYVILLE 56 63 49 74 / 90 70 20 10 CHANUTE 55 65 48 74 / 80 60 20 10 IOLA 55 65 48 74 / 80 60 20 10 PARSONS-KPPF 56 64 49 74 / 90 70 20 10 && .ICT WATCHES/WARNINGS/ADVISORIES... NONE. &&
Hazardous weather outlook, May 12, 4:50 AM CDT, 10 hours 33 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE WICHITA KS 450 AM CDT WED MAY 12 2010 KSZ032-033-047>053-067>072-082-083-091>096-098>100-131000- RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-CHASE- RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK-HARPER- SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-LABETTE- 450 AM CDT WED MAY 12 2010 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL KANSAS... SOUTH CENTRAL KANSAS AND SOUTHEAST KANSAS. .DAY ONE...TODAY AND TONIGHT SEVERE THUNDERSTORMS WILL LIKELY DEVELOP LATE THIS AFTERNOON AND EVENING ACROSS PORTIONS OF SOUTH CENTRAL AND SOUTHEASTERN KANSAS. THE STRONGEST STORMS WILL OCCUR ALONG AND JUST EAST OF THE KANSAS TURNPIKE...AND WILL BE CAPABLE OF PRODUCING HAIL UP TO 2 INCHES IN DIAMETER...WIND GUSTS TO 70 MPH...AND POSSIBLY A BRIEF TORNADO OR TWO. THE SEVERE WEATHER THREAT IS EXPECTED TO TRANSITION TO LOCALLY HEAVY RAINFALL LATE IN THE EVENING AND OVERNIGHT HOURS. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY LINGERING THUNDERSTORMS WILL BE POSSIBLE THURSDAY INTO THURSDAY NIGHT ACROSS SOUTHEASTERN KANSAS. LOCALLY HEAVY RAINFALL IS POSSIBLE MAINLY THURSDAY MORNING. THE NEXT CHANCE OF THUNDERSTORMS WILL BE FROM FRIDAY NIGHT THROUGH SUNDAY. THESE STORMS ARE NOT EXPECTED TO BE SEVERE HOWEVER A FEW STRONG STORMS ARE POSSIBLE SATURDAY AND SUNDAY. .SPOTTER INFORMATION STATEMENT... SKYWARN SPOTTER ACTIVATION IS POSSIBLE BETWEEN 3 PM AND 9 PM TODAY...ACROSS SOUTH CENTRAL AND SOUTHEASTERN KANSAS. && FOR A GRAPHICAL VERSION OF THIS INFORMATION...SEE OUR WEBPAGE AT (LOWERCASE) HTTP://WEATHER.GOV/WICHITA/HWO/HWO.PHP JMC
In the hours before
Local storm report, May 12, 3:12 PM CDT, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
312 PM CDT WED MAY 12 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0310 PM HAIL 8 W KINGMAN 37.65N 98.26W
05/12/2010 E1.00 INCH KINGMAN KS BROADCAST MEDIA
&&
JASLocal storm report, May 12, 3:22 PM CDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
322 PM CDT WED MAY 12 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0317 PM HAIL KINGMAN 37.65N 98.11W
05/12/2010 E0.88 INCH KINGMAN KS AMATEUR RADIO
NICKEL HAIL AT SOUTH SIDE OF HAIL.
&&
JASLocal storm report, May 12, 3:23 PM CDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
323 PM CDT WED MAY 12 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0323 PM FUNNEL CLOUD E HUTCHINSON AIRPORT 38.07N 97.87W
05/12/2010 RENO KS EMERGENCY MNGR
FUNNEL CLOUD 1 WEST OF AIRPORT.
&&
JASThe office that day
Everything else NWS Wichita, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 12, 12:06 AM CDT | Severe Thunderstorm Warning | ICT | Neosho | 39 min |
| May 12, 12:22 AM CDT | Areal Flood Warning | ICT | Neosho | 100 min |
| May 12, 3:00 AM CDT | Severe Thunderstorm Warning | ICT | Barton, Reno, Rice | 46 min |
| May 12, 2:54 PM CDT | Severe Thunderstorm Warning | ICT | Kingman, Reno | 66 min |
| May 12, 3:21 PM CDT | Severe Thunderstorm Warning | ICT | McPherson, Rice | 54 min |
| May 12, 3:24 PM CDT | Tornado Warning | ICT | Kingman, Reno | 36 min |
| May 12, 3:42 PM CDT | Tornado Warning | ICT | McPherson | 33 min |
| May 12, 3:48 PM CDT | Tornado Warning | ICT | Reno | 27 min |
| May 12, 3:59 PM CDT | Severe Thunderstorm Warning | ICT | Kingman | 16 min |
| May 12, 4:06 PM CDT | Tornado Warning | ICT | Harper | 24 min |
| May 12, 4:13 PM CDT | Tornado Warning | ICT | McPherson, Marion, Saline | 32 min |
| May 12, 4:15 PM CDT | Severe Thunderstorm Warning | ICT | Harvey, Reno, Sedgwick | 45 min |
| May 12, 4:24 PM CDT | Tornado Warning | ICT | Harvey, Reno, Sedgwick | 36 min |
| May 12, 4:28 PM CDT | Tornado Warning | ICT | Harper, Kingman | 47 min |
| May 12, 4:40 PM CDT | Severe Thunderstorm Warning | ICT | Harper | 65 min |
| May 12, 4:43 PM CDT | Tornado Warning | ICT | Marion | 17 min |
| May 12, 5:00 PM CDT | Severe Thunderstorm Warning | ICT | Harper, Kingman, Reno, Sedgwick, Sumner | 60 min |
| May 12, 5:08 PM CDT | Areal Flood Warning | ICT | Harper, Kingman | 5 hr |
| May 12, 5:22 PM CDT | Severe Thunderstorm Warning | ICT | Sedgwick, Sumner | 42 min |
| May 12, 5:24 PM CDT | Severe Thunderstorm Warning | ICT | Butler, Harvey, McPherson, Marion, Sedgwick | 66 min |
| May 12, 6:22 PM CDT | Severe Thunderstorm Warning | ICT | Harvey, Marion | 34 min |
| May 12, 6:37 PM CDT | Severe Thunderstorm Warning | ICT | Chase | 36 min |
Nearby
Tornado Warnings in Kansas, 2010Every tornado warning in 2010Tornadoes in 2010
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.